The Diabetes Forum Support Community For Diabetics Online banner

1 - 1 of 1 Posts

·
Registered
Joined
·
1,077 Posts
Discussion Starter · #1 · (Edited)
I realize Hypoglycemia and Hyperglycemia have been mentioned a few
times in these Forums but it is important to stay aware of the symptoms,
changes of your symptoms and also to keep in mind what to do, so panic
doesn’t set in. Plus Newly dxd. Diabetics and their Family Members
should hear this info often until they get it down pat because it is Really
important. It could mean Life or Death.

Since Diabetics are in ways different from each other so will be some of
their experiences and symptoms. Many People will not have experienced
all of these symptoms. All symptoms, of course will not affect one Person
during one event of Hypoglycemia..

*Be sure to let your Family and/or Friends know of your particular symptoms
and what to do for you, if you are in a Hypo or Hyper situation where you
cannot look after your own needs.

Causes of Hypoglycemia:

-Too much insulin
-Delayed food
-Not enough food
-Too much or extreme exercise
-Unscheduled exercise
-Stress
-Drinking too much alcohol

Onset:

Can Be Gradual or Sudden

Symptoms:

Mild

-Hunger-- Perspiring--Shakiness--Drowsiness
--Behaviour Change--Paleness--Inability to Concentrate
--Anxiety--Flirty--Dizziness or Light-headedness
--Comical--Irritability/Argumentative
--Dizziness or Light-headedness--Other

Moderate

-Headache--Confusion--Blurry Vision--Cuddly--Nausea
--Behavioural Change--Slurred Speech--Fast Heart Rate
--Poor Coordination--Tingly and/or Numb Feeling of Lips
and/or Tongue--Continually Dropping Items--Other

Severe

-Inability to Swallow
-Loss of Consciousness
-Seizure


Treatment needed:

-If possible check blood sugar
-Give sugary substance
-When in doubt, always TREAT FOR HYPOGLYCEMIA

Mild and Treatment:

Treat with a quick-sugar source such as:

-3-4 glucose tablets, 3 teas. Glucose gel, 1 tbl. regular honey,
syrup, or jelly, 4 oz. juice, 6 oz. reg. soda, 8 oz. fat-free milk
or 6 Lifesaver candy

--Wait 10 to 15 minutes.
--Recheck blood glucose.
--Repeat sugar source if symptoms persist and/or blood glucose
is still low(below 5.0mmol./90mg.
--Follow with a snack of
carbohydrate and protein (e.g.,
cheese or peanut butter and crackers, etc.).

Moderate and Treatment:

--Have/give a quick-sugar source
as mentioned in the MILD section

--Wait 10 to 15 minutes.
--Recheck blood glucose.
--Repeat sugar source if symptoms persist
or blood glucose is still low.

--Follow with a snack of carbohydrate and protein
(e.g., cheese or peanut butter and crackers, etc.).

Severe and Treatment:

--Do not attempt to give anything
by mouth
--Remove anything nearby that may hurt the Person
--Position the Person on his/her side, if possible
--Administer glucagon injection, if possible
--Call 911
--Contact the Person's Family or Friend
--Stay with the Person


Causes of Hyperglycemia:

-Too much food
-Illness
-Too little insulin
-Infection
-Decreased activity
-Dead Insulin
-Stress

Onset:

Several hours or days

Symptoms:

Mild

-Thirst
-Frequent Urination
-Fatigue
-Increased Hunger
-Blurred Vision
-Flushing of Skin
-Lack of Concentration
-Sweet, fruity breath
-Other

Moderate

Mild symptoms as above plus:


-Nausea
-Dry mouth
-Stomach cramps
-Weight-loss
-Vomiting(often blood)
-Repetative Speech
-Other

Severe

Mild and Moderate Symptoms As Above Plus:

-Repetative Speech
-Very Weak
-Laboured Breathing
-Vomiting(often blood)
-Unconscious

Treatment Needed:

Mild and Moderate

-Test blood sugar and ketones in urine, if possible
-Encourage the Person to drink water or sugar-free drinks,
if able to
**

Severe

-If the Person is nauseous, vomiting, lethargic or unconscious
-Call 911 and the Person’s Family

**As far as giving an injection of Insulin(doseage okayed by your
Dr.)to yourself that is up to you.

Some Diabetics will not have all these symptoms.

I went through most of these symptoms and into a 3 day Coma
when I was a teenager(one and only time).
 
1 - 1 of 1 Posts
Top